email   Email Us: info@lupinepublishers.com phone   Call Us: +1 (914) 407-6109   57 West 57th Street, 3rd floor, New York - NY 10019, USA

Lupine Publishers Group

Lupine Publishers

ISSN: 2641-1725

LOJ Medical Sciences

Research Article(ISSN: 2641-1725)

Quetiapine Poisoning – Epidemiology, Toxicokinetics and Review of the Literature Volume 5 - Issue 5

Langberg C1, Hadley CL2, Midtrevold M3, Edvardsen HME4, Molden E5, Shafiei M6 and Jacobsen D1,2,3*

  • 1Institue of Clinical Medicine, University of Oslo, Norway
  • 2Department of Acute Medicine at the Oslo University Hospital, Norway
  • 3Norwegian Poisons Information Centre, Norway
  • 4Department of Forensic Sciences at the Oslo University Hospital, Norway
  • 5Diakonhjemmet Hospital, Oslo, Norway
  • 6Department of Surgery and Anaesthesiology at Skien Hospital, Telemark, Norway

Received: July 27, 2021   Published: August 4, 2021

*Corresponding author: Jacobsen D, Department of Acute Medicine at the Oslo University Hospital, Norway


DOI: 10.32474/LOJMS.2021.05.000224

Fulltext PDF

To view the Full Article   Peer-reviewed Article PDF

Abstract

Background: With increasing use and availability of Quetiapine (Q) the number of self-poisonings has increased. The toxic effects of Q may be lethal and an increased knowledge of these poisonings may improve the outcome in these patients.

Methods: Two cases of Q poisoning are presented, one with toxicokinetic data of both Q and NQ, as well as a literature review of Q poisoning. Epidemiological data on Q poisoning in Norway and the frequency of these poisonings in the forensic reports are presented in the supplementary material.

Results: The two cases of severe Q poisoning, of whom one was fatal, illustrated the cardiovascular complications and the convulsions also found in the literature review. The toxicokinetic data indicated a biphasic elimination of Q and a persisting high level of the metabolite N-desalkylquetiapine (NQ) even after 80 hours. Q was a toxic agent in 1-2% of the inquiries to the National Poisons Information Center and was detected in 7% of the poisoning fatalities.

Conclusion: As Q poisonings have increased, clinicians need to be aware of the cardiovascular and neurological complications of these poisonings. The toxicokinetic data may indicate delayed gastric emptying in severe poisoning. This may be due to anticholinergic effects, and thus gastric lavage with installation of active charcoal should be considered even later than two hours after ingestion. Patients with suspected severe Q poisoning should be admitted to an ICU as their condition may deteriorate rapidly.

Abstract| Introduction| Materials and Methods| Results| Review of the Literature| Data from the National Poisons Information Center (NPIC) and the Forensic data are given in Supplementary material| Discussion| Conclusions| References|

Close

Online Submission System

Drag and drop files here

or

Browse Files
( For multiple files submission, zip them in a single file to submit. For file zipping software Download )